Flood, Gibson
- When
- January 4, 9:00 AM CST to January 17, 10:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Moderate flooding occurred along the White River, which was above flood stage for most of the first half of January. At both Petersburg and Hazelton, where the flood stage is 16 feet, the river crested between 25 and 26 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Moderate flooding occurred along the White River, which was above flood stage for most of the first half of January. At both Petersburg and Hazelton, where the flood stage is 16 feet, the river crested between 25 and 26 feet. The crest dates were the 11th at Petersburg and the 12th at Hazelton. River cabins were evacuated, and livestock were moved. A number of rural county roads were flooded. Extensive bottomland flooding affected agricultural and rural residential areas. State Road 257 was completely flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 4, 2:59 AM CST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 259 AM CST SUN JAN 4 2004 .DISCUSSION... SEVERAL CONCERNS FOR THE FORECAST TODAY...AND MOST OF THIS WILL BE IN THE SHORT TERM. WILL CONCENTRATE MAINLY ON TODAY AND TONIGHT. CONFIDENCE LEVEL IS NOT REAL HIGH WITH THE EXACT FRONTAL POSITION FORECAST...WHICH COULD HAVE A MAJOR AFFECT ON THE TEMPERATURE FORECAST FOR THE NORTHERN MOST COUNTIES. MESOETA SEEMS TO HAVE THE BEST HANDLE ON THE CURRENT FRONTAL POSITION AND TEMPERATURES. GFS IS A BIT TOO FAR NORTH. BY THE TIME THE FRONT PASSES THIS LATE AFTERNOON AND EVENING...THE MODELS ARE IN GENERALY AGREEMENT WITH TIMING. MAIN SHORTWAVE AT 500MB COMING OUT OF THE SOUTHWEST TODAY. IN RESPONSE THE 850 MB LOW LEVEL JET WILL INCREASE TO ABOUT 55KTS TODAY. ISENTROPIC LIFT WILL ALSO INCREASE ALONG 300K SURFACE TODAY...ESPECIALLY OVER NORTHWEST KENTUCKY AND SOUTHWEST INDIANA. CURRENTLY...MOST OF THE PRECIPITATION IS CONCENTRATED NORTH OF THE CWA. EXPECT PRECIPITATION TO INCREASE DURING THE MORNING HOURS AS ISENTROPIC LIFT AT 300K INCREASES...ESPECIALLY ACROSS SOUTHWEST INDIANA. CONCERN IS WHETHER TO GO WITH FLOOD WATCH OR NOT. EVV HAS ALREADY HAD 1.5 INCHES OF RAIN OVER THE PAST COUPLE OF DAYS...SOIL IS LIKELY SATURATED. FFG FROM ILM SEEM LOW...AS LOOKING AT OTHER FFG FROM OTHER RFCS VALUES ARE HIGHER. COORDINTATION WITH HPC SUGGEST TO PUT A WATCH OUT FOR SOUTHWEST INDIANA COUNTIES FOR TODAY. WORST CASE SCENARIO IS THAT HEAVY RAIN STAYS JUST NORTH OF OUR CWA. BUFKIT DATA HAS DRIER AIR MOVING IN AFTER 00Z...SO RAIN SHOULD TAPER OFF QUICKLY. WITH THE GFS FRONTAL POSITION OFF...TEMPERATURE GUIDANCE VALUES ARE WAY OFF INITIALLY. WILL GO WITH LOCAL TEMPERATURE COMPUTATIONS FOR TODAY AND TONIGHT. TEMPERATURES FOR THE FIRST PART OF THE WEEK LOOK OK EXCEPT FOR TUESDAY...WILL LOWER HIGH TEMPERATURES AS COLDER 850 TEMPERATURES SETTLE IN. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...FLOOD WATCH FOR ALL OF SOUTHWEST INDIANA TODAY. && SPODEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 513 AM CST SUN JAN 4 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 513 AM CST SUN JAN 4 2004 ...FLOOD WATCH IN EFFECT FOR SOUTHWEST INDIANA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY AND WILL COME TO AN END THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH. HEAVY RAINFALL IS LIKELY IN SOUTHWEST INDIANA TODAY...THUS A FLOOD WATCH IS IN EFFECT FOR TODAY FOR SOUTHWEST INDIANA. SEE FLOOD WATCH ISSUED BY NATIONAL WEATHER SERVICE IN PADUCAH /WGUS63-FLOOD WATCH/ FOR MORE DETAILS. ANY THUNDERSTORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY COLD AIR WILL BE IN THE AREA FOR MONDAY THROUGH WEDNESDAY WITH TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL. HIGHS ON MONDAY WILL ONLY BE IN THE LOWER TO MIDDLE 30S. WIND CHILLS ARE EXPECTED TO BE IN THE UPPER TEENS TO LOWER 20S ON MONDAY AND IN THE ZERO TO 10 ABOVE ZERO RANGE TUESDAY AND WEDNESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF FLOODING OR HIGH WATER TODAY WOULD BE GREATLY APPRECIATED. PS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381138, 5381139.